02192018Headline:

Montgomery, Alabama

HomeAlabamaMontgomery

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

Deaths linked to Ketek prompt FDA discussion

Comments Off

A USA Today article last week showcases the problems associated with a drug called Ketek, which has been known to cause serious liver damage and death.

The antibiotic Ketek (telithromycin) carries a warning with it about the reports of liver failure, severe injury and death associated with the drug.

Through April, the FDA received at least a dozen reports of acute liver failure, including four deaths, among people treated with Ketek. The FDA also knows of at least 23 other cases where patients suffered serious liver injuries after receiving the antibiotic.

The FDA requested that a joint panel of experts discuss the good and bad points of Ketek in a December meeting, which could lead to a recommendation of more warnings or other action to protect patients.

Ketek is manufactured by Sanofi-Aventis SA.